Virginia, 2022

Hail and Damaging Winds in Virginia, August 5, 2022

August 5, 2022 · NWS AKQ · 7 events in 4 counties and zones

Scattered severe thunderstorms associated with a surface trough produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a surface trough produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 5, 11:08 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 5, 11:08 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1208 PM EDT Fri Aug 5 2022

.SYNOPSIS...
Sfc high pressure will remain centered offshore today and
tonight, with a weak trough of low pressure over the local area.
A ridge of high pressure is expected to build west form the
coast into region over the weekend, and will remain over the
area through Tuesday. A cold front is expected to bring cooler
conditions by the middle to late portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1205 PM EDT Friday...

Sfc high pressure is located well offshore of the SE US coast,
with a weak/subtle sfc trough across the mid-Atlantic coastal
plain. Clouds have been slow to scatter out this morning and
this has kept temperatures down to some extent thus far. Did not
really make any changes to highs today however, given clearing
skies and rapid warming over the next few hrs (highs upper 80s
to lower 90s with peak heat indices upper 90s to 104F). The
combination of high precipitable water values (~2.00") focused
over the N (with 1.7-1.9" to the S/SE), weak upper level
steering flow,a and steep low level lapse rates later this aftn
will lead to showers/storms developing rather quickly after 18Z.
The storms will be capable of producing heavy rain and will
tend to be slow movers, leading to localized flooding. WPC has
placed central Virgina in a Slight Risk for excessive rainfall,
and a Marginal Risk for excessive rainfall south to the VA/NC
border and Delmarva. Given some continued disagreement amongst
the high res models/CAMs regarding placement and with FFG 3 hr
values generally 3-4" or greater in 3 hr except over urban RIC,
have opted to not raise a Flash Flood Watch for now. Also,
already seeing isolated tstms developing across interior SE
VA/NE NC (which is not being picked up well by the CAMs). It
very well could be as much of a flash flood threat late this
aftn/early this evening across the SE (as it is farther N) so
will watch trends over the next few hrs and assess the potential
for a short- fused FFA w/ the aftn package, particularly if RIC
and Newport News/Norfolk/Va Beach look to be impacted. With
that said, the highest PoPs are still focused across central VA
this afternoon after 18Z, then towards the peninsulas and
Eastern Shore later this evening . 30-50% chance for
thunderstorms farther south towards the VA/NC border, with inly
isolated coverage expected along the Alebmarle Sound.

Diminishing PoPs overnight with lows mainly 70-75F.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 400 AM EDT Friday...

Rain/Thunderstorm chances are expected to decrease for the
weekend. The ridge centered over the Atlantic Ocean is expected
to build back westward over the Mid-Atlantic this weekend. This
will likely suppress the development of convection during the
afternoons. However, there will likely be isolated storms that
develop each afternoon along the ridges of the Blue Ridge then
move east into the Piedmont, and along local seabreeze
boundaries. Pops 20-40% each afternoon this weekend. The Bermuda
high pressures is expected to continue to extend westwards into
the Mid- Atlantic, allowing for warm and humid southerly flow to
continue. High temperatures will be in the low to mid 90s with
max heat indices 100-105F. Low temperatures will range from the
lower 70s in the VA Piedmont to upper 70s near the bay and
ocean.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 145 AM EDT Friday...

Ridge will be remain centered over the western Atlantic Ocean
and extend west into the Mid-Atlantic through early next week.
An upper-level trough will be deepening over the Great Lakes on
Tuesday, and continue to deepen over the Mid-Atlantic Wednesday
through Friday. Diurnal afternoon/evening showers and storms
will be possible Monday and Tuesday under the ridge. The trough
will bring a cold front south on Wednesday. Rain and storm
chances will increase Wednesday as the front moves into the
area. Models differ on speed of the cold front as is moves
across the region. The ECWMF moves the front through faster and
dries out the area on Thursday, while the GFS keeps the front in
the area longer with rain/storm chances continuing into
Thursday. Highs in the lower to mid 90s Mon and Tues, lower to
mid 80s NW to the lower 90s SE Wed, and 80s everywhere Thurs.
Lows in the lower 70s W to mid 70s E Sun through Tues nights and
mid 60s NW to lower 70s SE Wed and Thurs nights.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 145 AM EDT Friday...

VFR conditions will prevail into Fri aftn, with SSW winds
around 10 kt or less with SCT CU developing. Thunderstorms are
expected to develop across central VA and southeast MD Friday
afternoon. VCTS was added to RIC and SBY for the afternoon.
Convection is expected to linger into the late evening.

Outlook...A gradual lowering with respect to coverage expected
on Sat. More typical late day showers and storm chances for the
latter half of the weekend into early next week. Primarily VFR
outside of showers/tstms Sat through Mon, and potentially some
brief early morning stratus over the weekend.

&&

.MARINE...
As of 215 AM EDT Friday...

Generally very little change in the wx w/ sub-SCA conditions
over the waters through the weekend/Mon. Sfc hi pres to remain
off the coast w/ hi pres aloft over the top. Prevailing SSW winds
will generally avg less than 15 kt though may become a touch
higher in the late afternoon/evening. Additionally...ISOLD-SCT
tstms will be possible today through Sat...less so Sun-Mon.
Waves mainly 1-2 ft...maybe 3 ft at times on portions of the
Ches Bay...seas 2-4 ft. Locally gusty winds may accompany any
tstms the next few days. A cold front may approach the waters
Tue-Wed potentially leading to more in the way of tstms. Right
now ...sub-SCA conditions are expected ahead of the front Tue-
Wed.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CP
NEAR TERM...CP/LKB
SHORT TERM...CP
LONG TERM...CP/RMM
AVIATION...CP/TMG
MARINE...ALB
Hazardous weather outlook, Aug 5, 3:46 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
446 AM EDT Fri Aug 5 2022

MDZ021>025-VAZ048-061-062-064-069-075>078-082>086-090-099-509>522-
060900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Charles City-New Kent-Gloucester-
Middlesex-Mathews-James City-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
446 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Thunderstorms are expected across the area Friday afternoon and
evening. Slow moving storms will have the capability to produce
heavy rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-065>068-079>081-087>089-092-093-
095>098-100-523>525-060900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
446 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 12:41 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
141 PM EDT Fri Aug 5 2022

VAZ096-051830-
Suffolk-
141 PM EDT Fri Aug 5 2022

...A STRONG THUNDERSTORM WILL AFFECT THE CITY OF SUFFOLK...

At 140 PM EDT, a strong thunderstorm was located near Whaleyville, or
7 miles south of Holland, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Holland around 155 PM EDT.
  Whaleyville around 200 PM EDT.
  Downtown Suffolk around 230 PM EDT.

Other locations impacted by this storm include Lummis, Nurney, Kilby,
Suffolk Airport, Saunders, Cleopus, Magnolia and Somerton.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3662 7691 3682 7656 3669 7647 3655 7649
      3655 7686
TIME...MOT...LOC 1740Z 242DEG 13KT 3658 7678

JO
Special weather statement, Aug 5, 12:54 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
154 PM EDT Fri Aug 5 2022

MDZ025-VAZ099-051845-
Maryland Beaches-Accomack-
154 PM EDT Fri Aug 5 2022

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ACCOMACK COUNTY...

At 153 PM EDT, a strong thunderstorm was located near Wallops
Island, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will move across Horntown, Temperanceville, Hallwood,
Mappsville, Oak Hall, Greenbackville, Assawoman, Atlantic, New
Church and Wallops Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3784 7532 3782 7537 3784 7542 3780 7547
      3776 7549 3789 7563 3801 7550 3801 7538
      3803 7538 3803 7536 3808 7536 3808 7535
      3811 7533 3810 7532 3811 7530 3810 7531
      3810 7530 3813 7529 3803 7519
TIME...MOT...LOC 1753Z 228DEG 15KT 3787 7549

JO
Special weather statement, Aug 5, 1:01 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
201 PM EDT Fri Aug 5 2022

MDZ024-025-051830-
Maryland Beaches-Inland Worcester-
201 PM EDT Fri Aug 5 2022

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WORCESTER COUNTY...

At 200 PM EDT, a strong thunderstorm was located near Berlin, or 8
miles west of Ocean City, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Ocean Pines and Cape Isle Of Wight around 210 PM EDT.

Other locations impacted by this storm include Bishop, Ironshire,
West Ocean City, Showell, Whaleyville and Bishopville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3837 7505 3827 7526 3833 7532 3835 7531
      3837 7532 3838 7533 3841 7532 3845 7534
      3845 7505
TIME...MOT...LOC 1800Z 235DEG 20KT 3839 7523

JO
Special weather statement, Aug 5, 1:46 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
246 PM EDT Fri Aug 5 2022

MDZ024-025-VAZ099-051930-
Maryland Beaches MD-Inland Worcester MD-Accomack VA-
246 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of south central
Worcester and northern Accomack Counties through 330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Parksley, or 14 miles south of Pocomoke City,
moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hallwood, Horntown, Boxiron, Mappsville, Greenbackville, Wallops
Island, Temperanceville, Oak Hall, Assawoman, Atlantic, Girdletree,
Stockton and New Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3791 7527 3783 7541 3784 7542 3778 7549
      3783 7560 3799 7557 3813 7536 3802 7520
TIME...MOT...LOC 1846Z 229DEG 6KT 3786 7550

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

Zimmerman
Special weather statement, Aug 5, 1:51 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
251 PM EDT Fri Aug 5 2022

VAZ068-069-051930-
Powhatan VA-Amelia VA-
251 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northwestern Amelia
and southwestern Powhatan Counties through 330 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morven, or near Amelia Courthouse. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amelia Courthouse, Morven, Tobaccoville, Paineville, Maplewood,
Deatonville, Rodophil, Lodore, Truxillo, Giles Mill, Winterham and
Genito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3743 7820 3743 7819 3744 7818 3744 7817
      3746 7814 3746 7813 3750 7812 3747 7785
      3729 7798 3732 7822
TIME...MOT...LOC 1851Z 108DEG 3KT 3739 7808

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TG
Special weather statement, Aug 5, 2:11 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
311 PM EDT Fri Aug 5 2022

VAZ087-088-051945-
Sussex VA-Greensville VA-
311 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of central Greensville
and southwestern Sussex Counties and the City of Emporia through 345
PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jarratt, or near Emporia. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Jarratt, Fields Crossroads, Durand, Emporia Reservoir,
Slagles Lake, Emporia Airport and Cowie Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3670 7760 3686 7757 3683 7738 3669 7747
      3668 7749 3667 7750
TIME...MOT...LOC 1911Z 193DEG 3KT 3677 7751

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Zimmerman

The radar

The Dover AFB radar (KDOX), 103 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Accomack

When
August 5, 2:15 PM EST
Where
Accomack County, 2.14 mi SSE of Wattsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.900, -75.490

Trees were downed on Nocks Landing Road.

Thunderstorm Wind, Goochland

When
August 5, 3:05 PM EST
Where
Goochland County, 1.64 mi E of Manakin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.600, -77.670

Trees were downed near Route 288 east of Manakin.

Thunderstorm Wind, Accomack

When
August 5, 3:10 PM EST
Where
Accomack County, 1.09 mi E of Pastoria
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.750, -75.610

Trees were downed east of Route 13.

Hail, Chesterfield

When
August 5, 3:45 PM EST
Where
Chesterfield County, 4.97 mi NNW of Beach
Measured
1 in hail
Reported by
Public
Coordinates
37.410, -77.650

Quarter size hail was reported.

Thunderstorm Wind, Richmond (C)

When
August 5, 3:55 PM EST
Where
Richmond (C) County, 46.56 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.520, -77.490

Large oak tree was downed on Semmes Avenue and blocking the road.

Hail, Accomack

When
August 5, 4:15 PM EST
Where
Accomack County, 0.88 mi SE of Onancock
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.710, -75.740

Quarter size hail was reported.

Thunderstorm Wind, Accomack

When
August 5, 4:20 PM EST
Where
Accomack County, 0.69 mi S of Onancock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.710, -75.750

Trees and power lines were downed on Holly Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053294, 1053295, 1053296, 1053292, 1053297, 1053293, 1053298.